Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Ipratropium linked with heart attacks in COPD patients

  • Comment

A common bronchodilator drug has been linked with an increased risk of cardiovascular deaths among COPD patients in a study.

The US study looked at the cause of death of 145,000 veterans newly diagnosed with COPD from 1999-2003.

Findings showed that those diagnosed with COPD using ipratropium were 34% more likely to die of myocardial infarction or arrhythmia than COPD patients using only albuterol or patients not using any treatment.

Lead author Todd Lee, research assistant professor in the Institute for Healthcare Studies at Northwestern University’s Feinberg School of Medicine, said: ‘This medication may be having some systemic cardiovascular effect that is increasing the risk of death in COPD patients.’

Annals of Internal Medicine (2008) 149: 380-390

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.